Alert archive / Colorado / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 1, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 3, 2024, 2:42 PM MDT for Bent County, Kiowa County, Prowers County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2024, 2:42 PM MDT (20:42 UTC)
- Expired
- May 3, 2024, 3:04 PM MDT
- In force
- 22 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bent County, CO, Kiowa County, CO, Prowers County, CO
The radar
The Pueblo radar (KPUX), 112 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1654 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
905
WUUS55 KPUB 032042
SVRPUB
COC011-061-099-032130-
/O.NEW.KPUB.SV.W.0001.240503T2042Z-240503T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
242 PM MDT Fri May 3 2024
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northwestern Prowers County in southeastern Colorado...
South central Kiowa County in southeastern Colorado...
Northeastern Bent County in southeastern Colorado...
* Until 330 PM MDT.
* At 242 PM MDT, a severe thunderstorm was located near Hasty, or 23
miles west of Lamar, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Neeoshe Reservoir, Neegronda Reservoir, Sweetwater Reservoir,
Queens Reservoir, and John Martin Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3809 10304 3818 10313 3847 10286 3829 10260
TIME...MOT...LOC 2042Z 227DEG 14KT 3817 10303
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Hodanish2 follow-up statements
875
WWUS55 KPUB 032057
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
257 PM MDT Fri May 3 2024
COC099-032107-
/O.CAN.KPUB.SV.W.0001.000000T0000Z-240503T2130Z/
Prowers CO-
257 PM MDT Fri May 3 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PROWERS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 3817 10293 3824 10305 3847 10286 3833 10266
TIME...MOT...LOC 2057Z 227DEG 14KT 3821 10298
$$
COC011-061-032130-
/O.CON.KPUB.SV.W.0001.000000T0000Z-240503T2130Z/
Kiowa CO-Bent CO-
257 PM MDT Fri May 3 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTH CENTRAL KIOWA AND NORTH CENTRAL BENT COUNTIES...
At 257 PM MDT, a severe thunderstorm was located 7 miles north of
Hasty, or 21 miles northwest of Lamar, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Neeoshe Reservoir, Neegronda Reservoir, and Sweetwater Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3817 10293 3824 10305 3847 10286 3833 10266
TIME...MOT...LOC 2057Z 227DEG 14KT 3821 10298
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Hodanish847 WWUS55 KPUB 032104 SVSPUB Severe Weather Statement National Weather Service Pueblo CO 304 PM MDT Fri May 3 2024 COC011-061-032114- /O.CAN.KPUB.SV.W.0001.000000T0000Z-240503T2130Z/ Kiowa CO-Bent CO- 304 PM MDT Fri May 3 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KIOWA AND NORTH CENTRAL BENT COUNTIES IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning has been cancelled. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southeastern Colorado. && LAT...LON 3817 10293 3824 10305 3847 10286 3833 10266 TIME...MOT...LOC 2102Z 227DEG 14KT 3823 10295 $$ Hodanish
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 11:48 AM MDT, 2 hours 54 minutes earlier. Its key messages:
- Isolated to scattered thunderstorms across the Plains today with one or two strong to severe storms possible, generally north and east of a line from La Junta to Kim.
- Critical Fire Weather conditions continue across the San Luis Valley today.
- Strong and gusty winds for much of the area Sunday and Monday.
- Critical fire weather conditions will likely return to portions of the area starting Monday.
Area forecast discussion, May 3, 11:48 AM MDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1148 AM MDT Fri May 3 2024 .KEY MESSAGES... - Isolated to scattered thunderstorms across the Plains today with one or two strong to severe storms possible, generally north and east of a line from La Junta to Kim. - Critical Fire Weather conditions continue across the San Luis Valley today. - Strong and gusty winds for much of the area Sunday and Monday. - Critical fire weather conditions will likely return to portions of the area starting Monday. && .SHORT TERM /THROUGH TONIGHT/... Issued at 341 AM MDT Fri May 3 2024 Current water vapor imagery and upper air analysis has moderate west to southwest flow aloft across the Rockies, with another short wave trough translating through the faster flow across the Intermountain West at this time. Regional radars and satellite imagery indicating mid and high level clouds streaming across the Rockies, with a few waa showers lifting out across the eastern I-70 Corridor into northern portions of Kiowa County at this time. Latest model data supports increasing southwest flow aloft through the day today, as the embedded wave across the Intermountain West continues into the Northern Rockies. This will lead to lee troughing developing and deepening across the southeast Plains through the afternoon, with breezy south to Southeast low level winds advecting low level moisture into southeast Colorado, with dew pts in the mid 40s to lower 50s supporting CAPE of 1000-1500 j/kg this afternoon, generally north and east of a La Junta to Kim line. Bulk shears of 30-40kts will be present across the southeast Plains this afternoon, and with steep lapse rates and convergence along the expected advancing dry line, could see one or two strong to severe storms producing strong outflow winds up to 60 mph and half dollar sized hail across the southeast Plains this afternoon. Latest HREF paintball data indicates a few helicity swaths developing from 2 pm to 8 pm across the plains, with storms possibly congealing into a large convective cluster associated with the passing waves cold front pushing south across eastern Colorado through the evening. West of the dryline, breezy west to southwest winds can be expected this afternoon, with critical fire weather conditions expected across the San Luis Valley into portions of the Southern I-25 Corridor, with current fuel status supporting the Red Flag Warning for the San Luis Valley from 11 AM to 8 PM. Passing cold front brings gusty northerly winds of 25 to 45 mph across the plains this evening, with a low chance of of an isolated shower across the Palmer Dvd and Raton Mesa into the late evening. Clearing skies through the overnight hours could also bring some patchy frost to areas along the Palmer Dvd early Saturday morning. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Issued at 341 AM MDT Fri May 3 2024 Saturday...The area will be under weaker flow aloft as another Pacific low system pushes onshore across northern CA. The frontal passage Friday evening will swing surface winds around to an easterly direction Sat morning, pushing remnant moisture back towards the higher terrain. This will fuel afternoon and evening showers and thunderstorms, with more activity expected across the mts and immediate adjacent plains, and SPC has the entire forecast area under a General Thunder area. Plan on high temps in the 60s for most locations. Sunday and Monday...Ensembles still indicate that the most likely track of this next system will be across the Great Basin on Sunday, then ejecting to the northeast across northern UT, WY and MT Sunday night through Monday. The system strengthens considerably, and reaches eastern MT by early Tue morning. This track is expected to produce strong southerly winds across the forecast area on Sunday, then strong west winds on Monday. Sunday looks like it will be the warmest day of the extended period with the strong southerly flow, and humidity levels are forecast to remain elevated enough that a fire weather highlight should not be needed. However, on Monday the strong westerly flow should force humidity levels downward, and critical fire weather conditions will make a return. As for precipitation chances, Sunday starts with some lingering isolated showers near the Kansas border, but by the afternoon activity kicks up across the higher terrain, with the best chances along the Continental Divide where 2 to 4 inches of new snow for the peaks will be possible. By Monday, with the westerly flow, the best chances for any shower activity will be the central mts, spreading to the Pikes Peak region and Palmer Divide. Look for highs on Sun in the 60s to around 70F for the high valleys, and 70s to around 80F for the plains. On Mon, temps will only climb into the 50s for the high valleys, and 60s to mid 70s for the plains. Tuesday and Wednesday...The upper low will slowly cross ND on Tue, pushing into MN late Wed. Strong westerly flow is expected to continue across the forecast area both days, with isolated showers mainly restricted to the central mts. Fire weather highlight are anticipated for portions of the area both days, as temps warm into the mid 50s to lower 60s for the high valleys, and mid 60s to near 80F for the plains. Thursday...A shortwave rotating around the northern low will push a cold front south into CO Wed evening, setting the stage for cooler temps for the forecast area as well as isolated to scattered convection chances returning to the eastern plains. Moore && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1147 AM MDT Fri May 3 2024 VFR conditions are expected to prevail for KALS and KPUB, and mostly for KCOS, throughout the forecast period. There will be some lower decks moving in later which will reduce CIGs to MVFR criteria during the morning hours from approximately 11 to 13Z. CIGs will should remain elevated enough to be above MVFR criteria for KPUB from 13 to 15Z. FROPA will occur for KCOS around 01Z and KPUB around 02Z, which will result in a windshift with gusty NE'ly winds thereafter, with gusts close to 40 kts at both terminals. Winds will be synoptically influenced at all terminals. There is very low confidence (less than 10 percent) of SHRA or possibly TSRA to be in the vicinity of KCOS and KPUB right around the time of FROPA, although due to the lack of confidence, this was left out of the TAF. -Stewey && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for COZ224. && SHORT TERM...MW LONG TERM...MOORE AVIATION...STEWARD
Hazardous weather outlook, May 3, 11:51 AM MDT, 2 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1151 AM MDT Fri May 3 2024 COZ058>089-093>099-041800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1151 AM MDT Fri May 3 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated showers and thunderstorms can be expected across the southeast plains this afternoon and evening. One or two storms, generally north and east of a La Junta to Kim line, could become severe, producing gusty winds of up to 60 mph and large hail up to the size of half dollars. Gusty winds and low afternoon humidity levels will develop critical fire weather conditions across the San Luis Valley once again this afternoon and early evening. Please avoid all outdoor activities that could start a fire. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered showers and thunderstorms will continue to be possible across the higher terrain and immediate adjacent plains on Saturday, then will be more restricted to the Continental Divide starting Sunday. Accumulating snow will be possible across the higher peaks of the Continental Divide Sunday night through Monday, with 2 to 4 inches of new snow forecast. High fire danger will likely return to portions of the area starting Monday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. STEWARD/31
In the hours before
Special weather statement, May 3, 1:53 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
153 PM MDT Fri May 3 2024
COZ097-032015-
Las Animas Vicinity/Bent County CO-
153 PM MDT Fri May 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN BENT COUNTY THROUGH 215
PM MDT...
At 152 PM MDT, Doppler radar was tracking a strong thunderstorm near
Las Animas, or 15 miles east of North La Junta, moving northeast at
20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Las Animas, Hasty, John Martin Reservoir, Fort Lyon, and Caddoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3793 10322 3802 10334 3824 10307 3802 10288
TIME...MOT...LOC 1952Z 236DEG 19KT 3799 10325
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HodanishSpecial weather statement, May 3, 2:18 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
218 PM MDT Fri May 3 2024
COZ095-097-032045-
Las Animas Vicinity/Bent County CO-Western Kiowa County CO-
218 PM MDT Fri May 3 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN KIOWA AND
NORTHEASTERN BENT COUNTIES THROUGH 245 PM MDT...
At 218 PM MDT, Doppler radar was tracking a strong thunderstorm near
John Martin Reservoir, or 23 miles east of North La Junta, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hasty, McClave, John Martin Reservoir, Fort Lyon, and Caddoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3797 10306 3810 10322 3833 10292 3813 10275
TIME...MOT...LOC 2018Z 230DEG 21KT 3810 10313
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HodanishSpecial weather statement, May 3, 2:38 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
238 PM MDT Fri May 3 2024
COZ095-097-098-032115-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-
238 PM MDT Fri May 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PROWERS...SOUTH
CENTRAL KIOWA AND NORTHEASTERN BENT COUNTIES THROUGH 315 PM MDT...
At 238 PM MDT, Doppler radar was tracking a strong thunderstorm near
John Martin Reservoir, or 24 miles west of Lamar, moving northeast at
20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
John Martin Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3807 10304 3815 10313 3842 10288 3822 10274
TIME...MOT...LOC 2038Z 223DEG 16KT 3816 10305
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HodanishThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 1:31 PM MDT | Frost Advisory | PUB | El Paso | 19 hr |
| May 3, 1:53 PM MDT | Special Weather Statement | PUB | Bent | 22 min |
| May 3, 2:18 PM MDT | Special Weather Statement | PUB | Bent | 27 min |
| May 3, 2:38 PM MDT | Special Weather Statement | PUB | Kiowa | 37 min |
| May 3, 2:44 PM MDT | Special Weather Statement | PUB | Bent | 31 min |
| May 3, 3:22 PM MDT | Special Weather Statement | PUB | Kiowa | 23 min |
| May 3, 3:30 PM MDT | Special Weather Statement | PUB | 30 min | |
| May 3, 3:34 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Prowers | 26 min |
| May 3, 3:56 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 34 min |
| May 3, 4:12 PM MDT | Special Weather Statement | PUB | Baca | 48 min |
| May 3, 4:24 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 51 min |
| May 3, 4:38 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 55 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.